\(S\)-estimation of nonlinear regression models with dependent and heterogeneous observations. (English) Zbl 0998.62060

Summary: In time series regression, where a single outlier can appear in the regressor vector multiple times due to the presence of lagged variables, resistance of an estimator to outliers is of serious concern. We show that the high resistance of \(S\)-estimators in cross section regression carries over to time series. We investigate the large sample properties of \(S\)-estimators in nonlinear regression with dependent, heterogeneous data and conduct Monte Carlo simulations to examine the performance of \(S\)-estimators and assess the accuracy of our asymptotic approximations. Finally, we offer a simple empirical example applying \(S\)-estimators to a financial time series.


62J02 General nonlinear regression
62M10 Time series, auto-correlation, regression, etc. in statistics (GARCH)
65C05 Monte Carlo methods
62F35 Robustness and adaptive procedures (parametric inference)
62P20 Applications of statistics to economics


Full Text: DOI


[1] Andrews, D.W.K., Laws of large numbers for dependent non-identically distributed random variables, Econometric theory, 4, 458-467, (1988)
[2] Andrews, D.W.K., An empirical process central limit theorem for dependent non-identically distributed random variables, Journal of multivariate analysis, 38, 187-203, (1991) · Zbl 0732.60026
[3] Andrews, D.W.K., Generic uniform convergence, Econometric theory, 8, 241-257, (1992)
[4] Beaton, A.E., Tukey, J.W., 1974. The fitting of power series, meaning polynomials, illustrated on band-spectroscopic data. Technometrics 16, 147-192 (with discussions.). · Zbl 0282.62057
[5] Bickel, P.J.; Lehmann, E.L., Descriptive statistics for nonparametric models III. dispersion, The annals of statistics, 4, 1139-1158, (1976) · Zbl 0351.62031
[6] Bickel, P.J., Lehmann, E.L., 1979. Descriptive statistics for nonparametric models IV. Spread. In: Contributions to Statistics. Reidel, Boston, MA, pp. 33-40. · Zbl 0415.62015
[7] Davies, P.L., The asymptotics of S-estimators in the linear regression model, The annals of statistics, 18, 1651-1675, (1990) · Zbl 0719.62042
[8] Donoho, D.L., Huber, P.J., 1983. The notion of breakdown point. In: Bickel, P.J., Doksum, K.A., Hodges, J.L. Jr., (Eds.), A Festschrift for Erich L. Lehmann in Honor of His 65th Birthday, Wadsworth International Group, Belmont, CA, pp. 157-184.
[9] Folland, G.B., Real analysis: modern techniques and their applications. pure and applied mathematics, (1984), Wiley New York · Zbl 0549.28001
[10] Gallant, A.R.; White, H., A unified theory of estimation and inference for nonlinear dynamic models, (1988), Basil Blackwell Ltd New York
[11] Hampel, F.R., 1968. Contributions to the theory of robust estimation, Ph.D. Thesis, University of California, Berkeley.
[12] Hampel, F.R., A general qualitative definition of robustness, Annals of mathematical statistics, 42, 1887-1896, (1971) · Zbl 0229.62041
[13] Hansen, B.E., Inference when a nuisance parameter is not identified under the null hypothesis, Econometrica, 64, 413-430, (1996) · Zbl 0862.62090
[14] He, X.M., A local breakdown property of robust tests in linear regression, Journal of multivariate analysis, 38, 294-305, (1991) · Zbl 0736.62028
[15] Hildenbrand, W.; Kirman, A.P., Equilibrium analysis: variations on themes by Edgeworth and Walras., Advanced textbooks in economics, Vol. 28., (1988), North-Holland Amsterdam, New York · Zbl 0666.90001
[16] Ingber, L., Very fast simulated re-annealing, Mathematical and computer modelling, 12, 967-973, (1989) · Zbl 0681.90091
[17] Ingber, L., 1993. Adaptive simulated annealing (ASA). Lester Ingber Research, McLean, VA, (The source code for the ASA algorithm. Available at ftp.alumni.caltech.edu:/pub/ingber.).
[18] Jennrich, R.I., Asymptotic properties of non-linear least squares estimators, Annals of mathematical statistics, 40, 633-643, (1969) · Zbl 0193.47201
[19] Kim, J.; Pollard, D., Cube root asymptotics, The annals of statistics, 18, 191-219, (1990) · Zbl 0703.62063
[20] Klein, E.; Thompson, A.C., Theory of correspondences, including applications to mathematical economics. Canadian mathematical society series of monographs and advanced texts, (1984), Wiley New York
[21] Lukacs, E., Stochastic convergence., Probability and mathematical statistics series, Vol. 30., (1975), Academic Press New York
[22] Manski, C.F., Analog estimation methods in econometrics, (1988), Chapman & Hall New York · Zbl 0775.62337
[23] Marazzi, A., Algorithms and programs for robust linear regression, (), 183-200
[24] Maronna, R.A.; Bustos, O.H.; Yohai, V.J., Bias- and efficiency-robustness of general M-estimators for regression with random carriers., (), 91-116
[25] Portnoy, S.; Welsh, A.H., Exactly what is being modeled by the systematic component in a heteroscedastic linear regression?, Statistics and probability letters, 13, 253-258, (1992) · Zbl 0729.62644
[26] Pötscher, B.M.; Prucha, I.R., Basic structure of the asymptotic theory in dynamic nonlinear econometric models, part I: consistency and approximation concepts, Econometric reviews, 10, 125-216, (1991) · Zbl 0737.62096
[27] Ranga Rao, R., Relations between weak and uniform convergence of measures with applications, Annals of mathematical statistics, 33, 659-680, (1962) · Zbl 0117.28602
[28] Rao, C.R., Linear statistical inference and its applications, 2nd edition, (1973), Wiley New York · Zbl 0169.21302
[29] Rousseeuw, P.J., Regression techniques with high breakdown point, The institute of mathematical statistics bulletin, 12, 155, (1983)
[30] Rousseeuw, P.J., Least Median of squares regression, Journal of the American statistical association, 79, 871-880, (1984) · Zbl 0547.62046
[31] Rousseeuw, P.J.; Leroy, A.M., Robust regression and outlier detection, (1987), Wiley New York · Zbl 0711.62030
[32] Rousseeuw, P.J.; Yohai, V.J., Robust regression by means of S-estimators., (), 256-272
[33] Sakata, S.; White, H., An alternative definition of finite sample breakdown point with applications to regression model estimators, Journal of the American statistical association, 90, 1099-1106, (1995) · Zbl 0851.62024
[34] Sakata, S.; White, H., Breakdown point., (), 84-89
[35] Sakata, S.; White, H., High breakdown point conditional dispersion estimation with application to \( S& P\) 500 daily returns volatility, Econometrica, 66, 529-567, (1998) · Zbl 1015.91530
[36] Stinchcombe, M.B.; White, H., Some measurability results for extrema of random functions over random sets, The review of economic studies, 59, 495-512, (1992) · Zbl 0752.60008
[37] Stromberg, A.J.; Ruppert, D., Breakdown in nonlinear regression, Journal of the American statistical association, 87, 991-997, (1992) · Zbl 0765.62067
[38] White, H., Using least squares to approximate unknown regression functions, International economic review, 21, 149-169, (1980) · Zbl 0444.62119
[39] White, H., Asymptotic theory for econometricians, economic theory, econometrics, and mathematical economics, (1984), Academic Press Orlando, FL
[40] White, H., Estimation, inference and specification analysis, (1994), Cambridge University Press New York · Zbl 0860.62100
[41] Wooldridge, J.M., 1986. Asymptotic Properties of Econometric Estimators. Ph.D. Thesis, University of California, San Diego.
[42] Wooldridge, J.M.; White, H., Some invariance principles and central limit theorems for dependent heterogeneous processes, Econometric theory, 4, 210-230, (1988)
[43] Yohai, V.J.; Zamar, R.H., High breakdown point estimates of regression by means of the minimization of an efficient scale, Journal of the American statistical association, 83, 406-413, (1988) · Zbl 0648.62036
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.